Background: Vancomycin has only rarely been implicated as a cause of thrombocytopenia, and there is only limited evidence that this complication is caused by immune mechanisms. We conducted a study to determine whether thrombocytopenia is caused by vancomycin-dependent antibodies in patients being treated with vancomycin.
Methods: We identified and characterized vancomycin-dependent, platelet-reactive antibodies in patients who had been referred for testing during a 5-year period because of a clinical suspicion of vancomycin-induced thrombocytopenia. We obtained clinical information about the patients from their referring physicians.
Results: Drug-dependent, platelet-reactive antibodies of the IgG class, the IgM class, or both were identified in 34 patients, and clinical follow-up information was obtained from 29 of these patients. The mean nadir platelet count in these patients was 13,600 per cubic millimeter, and severe bleeding occurred in 10 patients (34%). Platelet levels returned to baseline in all 26 surviving patients after vancomycin was stopped. In 15 patients, the drug was continued for 1 to 14 days while other possible causes of thrombocytopenia were investigated. Vancomycin-dependent antibodies were not found in 25 patients who had been given vancomycin and in whom thrombocytopenia did not develop.
Conclusions: Severe bleeding can occur in patients with vancomycin-induced immune thrombocytopenia. The detection of vancomycin-dependent antiplatelet antibodies in patients receiving the antibiotic in whom thrombocytopenia develops, and the absence of antibodies in patients given the drug in whom platelet counts remain stable, indicate that these antibodies are the cause of the thrombocytopenia.
Copyright 2007 Massachusetts Medical Society.